Alert archive / Texas / Flash Flood Warnings in 2024
Flash Flood Warning 1, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this flash flood warning at Jan 22, 2024, 12:46 AM CST for 4 counties in Texas. It was in force for 4 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 22, 2024, 12:46 AM CST (06:46 UTC)
- Expired
- Jan 22, 2024, 4:43 AM CST
- In force
- 4 hr
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
Counties Atascosa County, TX, Bexar County, TX, Comal County, TX, Medina County, TX
The radar
The Austin/San Antonio radar (KEWX), 38 km from the middle of the area, began a volume at 06:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 22, 1:32 AM CST | FLASH FLOOD | 1 Nnw Olmos Park, TX | Numerous low water crossings flooded across the north and west side of San Antonio and Bexar County. |
| Jan 22, 2:30 AM CST | FLASH FLOOD | 2 Ne Terrell Hills, TX | Vehicle encountered high water when turning onto Ira Lee road from Corinne Drive near Austin Highway; a female occupant got out of the car and got swept away by rushing car and needed water rescue by San Antonio fire fighters. |
| Jan 22, 3:04 AM CST | FLASH FLOOD | 3 E Castle Hills, TX | The San Antonio International Airport Police Department reports that the northeast entrance to the airport is flooded. There is also a report of flooding in Level 0 of the Short-Term Parking Garage. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 46 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 00:00Z, 6.8 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 422 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 345 m²/s²
- 0-3 km storm-relative helicity
- 645 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
329
WGUS54 KEWX 220646
FFWEWX
TXC013-029-091-325-221100-
/O.NEW.KEWX.FF.W.0001.240122T0646Z-240122T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Austin/San Antonio TX
1246 AM CST Mon Jan 22 2024
The National Weather Service in Austin/San Antonio has issued a
* Flash Flood Warning for...
Northwestern Atascosa County in south central Texas...
Western Bexar County in south central Texas...
Comal County in south central Texas...
Southeastern Medina County in south central Texas...
* Until 500 AM CST.
* At 1246 AM CST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 3 inches of rain
have fallen. Additional rainfall amounts of 1 to 2 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
San Antonio, New Braunfels, Schertz, Live Oak, Selma, Devine,
Castroville, San Antonio Int Airport, Canyon Lake Dam, Canyon
Lake, Leon Valley, Helotes, Fair Oaks Ranch, Alamo Heights,
Windcrest, Terrell Hills, Bulverde, Garden Ridge, Shavano Park and
Hollywood Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 2975 9862 2994 9841 2992 9813 2985 9803
2976 9800 2969 9809 2959 9831 2932 9854
2910 9879 2910 9899
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
MO2 follow-up statements
574
WGUS74 KEWX 220947
FFSEWX
Flash Flood Statement
National Weather Service Austin/San Antonio TX
347 AM CST Mon Jan 22 2024
TXC013-029-091-325-221100-
/O.CON.KEWX.FF.W.0001.000000T0000Z-240122T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Atascosa TX-Bexar TX-Comal TX-Medina TX-
347 AM CST Mon Jan 22 2024
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 5 AM CST EARLY THIS
MORNING FOR NORTHWESTERN ATASCOSA, WESTERN BEXAR, COMAL AND
SOUTHEASTERN MEDINA COUNTIES...
At 347 AM CST, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Between 2 and 4 inches of rain have
fallen. Additional rainfall amounts up to 1 inch are possible in the
warned area. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
Some locations that will experience flash flooding include...
San Antonio, New Braunfels, Schertz, Live Oak, Selma, Devine,
Castroville, San Antonio Int Airport, Canyon Lake Dam, Canyon
Lake, Leon Valley, Helotes, Fair Oaks Ranch, Alamo Heights,
Windcrest, Terrell Hills, Bulverde, Garden Ridge, Shavano Park and
Hollywood Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 2975 9862 2994 9841 2992 9813 2985 9803
2976 9800 2969 9809 2959 9831 2932 9854
2910 9879 2910 9899
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
GALE704
WGUS74 KEWX 221043
FFSEWX
Flash Flood Statement
National Weather Service Austin/San Antonio TX
443 AM CST Mon Jan 22 2024
TXC013-029-091-325-221053-
/O.CAN.KEWX.FF.W.0001.000000T0000Z-240122T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Atascosa TX-Bexar TX-Comal TX-Medina TX-
443 AM CST Mon Jan 22 2024
...FLASH FLOOD WARNING FOR NORTHWESTERN ATASCOSA, WESTERN BEXAR,
COMAL AND SOUTHEASTERN MEDINA COUNTIES HAS BEEN REPLACED WITH A
FLOOD ADVISORY...
LAT...LON 2975 9862 2994 9841 2992 9813 2985 9803
2976 9800 2969 9809 2959 9831 2932 9854
2910 9879 2910 9899
$$
GALEWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Jan 21, 11:22 PM CST, 1 hour 24 minutes earlier.
Area forecast discussion, Jan 21, 11:22 PM CST, 1 hour 24 minutes before
Area Forecast Discussion National Weather Service Austin/San Antonio TX 1122 PM CST Sun Jan 21 2024 ...New AVIATION... .SHORT TERM... (Tonight through Monday night) Issued at 213 PM CST Sun Jan 21 2024 Overcast skies and areas of mist, drizzle, and rain have begun across the forecast area early this afternoon. A disturbance ahead of the first trough has developed showers across portions of the Rio Grande Plains and southern Edwards Plateau while the mist and drizzle remain confined to areas east where increased moisture and lowering stratus continue. Periods of breezy wind will continue through the afternoon making temperatures outside feel like they are in the upper 20s to mid 30s, while actual highs today will range from the upper 30s to upper 40s. These colder, dreary conditions will continue into this evening as an upper trough progresses across Mexico to western Texas overnight. Showers will increase in coverage becoming widespread late this evening, with eventually some embedded thunderstorms developing as elevated instability increases ahead of this system. High precipitable water values will aid in the heavy rain potential as this system progresses east across the area. The highest totals are expected to accumulate across the eastern half of the CWA after midnight and through Monday morning. Storm totals out west may only amount to a couple tenths of an inch of rain for this first system, while the eastern Hill Country and areas west will likely see totals ranging from 1-3 inches. Ensembles continue to indicate very high (80-100%) probabilities for areas along and east of I-35 to see at least an inch of rain, with decent probabilities (60-80%) for 2 inches through Monday evening, especially in our far eastern counties. Isolated pockets of rain higher than 3 inches are also possible. With heavy rain forecast, there is the potential for minor flooding to occur, especially in urban and low lying areas. Showers and thunderstorms will quickly advance east with the western half of the CWA seeing dry weather later Monday morning. Areas along I-35 and east will see drier weather by the afternoon. Precipitation chances quickly fill in late evening overnight into Tuesday morning as another disturbance moves across the area. Any additional precipitation may exacerbate any previously flooded areas or streams. Minor river flooding will be possible as well. && .LONG TERM... (Tuesday through Sunday) Issued at 213 PM CST Sun Jan 21 2024 Rain chances continue into the extended forecast period with the passage of several upper level short waves through the local area. Speaking about short waves, there is an upper level short wave moving across South Central Texas during the day on Tuesday. Around mid to late morning, a low level jet of 30 to 40 knots is forecast to be in place between the I-35 corridor and the coastal plains. Dew points in the low to mid 60s are expected to spread across those areas. Forecast soundings suggest for storms developing within this environment could become marginally severe and produce marginally severe winds and hail. This analysis aligns well with SPC Day 3 Convective Outlook which highlights two-thirds of the local area with the exception of the northern part of the Hill Country and the Rio Grande with a marginal risk of severe thunderstorms. Some of these storms are expected to become heavy rain producers as well when putting all the pieces together. By late Tuesday night into Wednesday morning, a less wetter pattern is expected with some light rain possible along the Rio Grande but light to moderate shower activity including a storm or two are possible along and east of Interstate 35 and Interstate 37 due to sufficient instability in place. The less wetter period could be the result of a back door frontal passage that enters the Rio Grande plains during the period. Shower and thunderstorm activity picks up again mid to late Wednesday morning and into the afternoon hours as another upper level short wave moves across the Southern Plains. With plenty of moisture arriving from the Gulf and enough instability in place over the coastal plains and areas along and east of Interstate 35, expect another round of showers and storms over those areas. By Wednesday night into Thursday, things look to be on the quiet side as a weak cold front pushes across the area Wednesday night into Thursday. Thursday should be dry with highs in the upper 60s to low 70s. Showing a slight chance for rain on Friday as another frontal passage is expected to arrive later in the day with dry conditions expected next weekend the highs in the 50s and 60s. When all is set and done, storm rainfall totals (Sunday through Wednesday night) could range from one to three inches along Highway 281, two to four inches along and east of Interstate 35 and Interstate 37 and four (4+) inches across the coastal plains and areas along and east of Highway 77. && .AVIATION... (06Z TAFS) Issued at 1002 PM CST Sun Jan 21 2024 Thunderstorms with heavy rainfall rates have formed around SAT/SSF in the past hour, and there could be some training of additional storms through 09Z. VSBYs below a mile and frequent lightning could be the main issues, but some VRB20 knot wind gusts cant be ruled out. The convective pattern should shift into AUS about an hour later and probably last an hour longer, but as we get into the daybreak hours, additional rounds of convection could contain some occasional thunder going through around 15Z at SAT/SSF and 18Z at AUS. At DRT lower rainfall rates are expected but patchy fog and drizzle may help lower the VSBY to 2 miles, especially by daybreak. Only slight improvements are depicted for the afternoon hours as the heavy rain producing impulse pulls away, but some wake subsidence might bring a few hours of VFR skies before the low level saturation brings more clouds and fog for Monday night. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 36 57 50 66 / 100 90 60 90 Austin Bergstrom Intl Airport 38 59 52 68 / 100 90 60 90 New Braunfels Muni Airport 39 59 53 70 / 100 90 70 80 Burnet Muni Airport 36 59 49 63 / 100 70 50 80 Del Rio Intl Airport 41 64 50 71 / 70 10 30 30 Georgetown Muni Airport 36 59 51 66 / 100 90 60 90 Hondo Muni Airport 39 60 51 68 / 100 40 60 60 San Marcos Muni Airport 38 59 52 68 / 100 90 70 90 La Grange - Fayette Regional 40 59 56 66 / 100 100 80 90 San Antonio Intl Airport 39 58 53 69 / 100 70 70 80 Stinson Muni Airport 41 59 54 71 / 100 70 70 70 && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Short-Term...18 Long-Term...76 Aviation...18
Hazardous weather outlook, Jan 21, 2:34 PM CST, 10 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 234 PM CST Sun Jan 21 2024 TXZ171>173-183>194-202>209-217>225-228-222045- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 234 PM CST Sun Jan 21 2024 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Tonight. There is a Marginal Risk (Level 1 out of 4) for heavy rainfall resulting in potential minor flooding this evening and tonight for areas generally along and east of Interstate 35. .DAYS TWO THROUGH SEVEN...Monday through Saturday. There is a Marginal to Slight risk (Level 1 to 2 out of 4) for heavy rainfall resulting in potential minor flooding on Monday and Tuesday for areas generally along and east of Interstate 35. A Marginal risk (Level 1 of 5) for severe weather exists Tuesday mainly for areas along and east of Interstate 35. The main severe weather threats would be strong winds and hail. Keep up to date with this evolving forecast. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
The office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 21, 11:02 PM CST | Areal Flood Advisory | EWX | Bexar | 118 min |
| Jan 22, 1:01 AM CST | Areal Flood Advisory | EWX | Hays, Travis | 11 hr |
| Jan 22, 3:17 AM CST | Areal Flood Advisory | EWX | Travis | 9 hr |
| Jan 22, 4:43 AM CST | Areal Flood Advisory | EWX | Atascosa, Bexar, Comal, Medina | 7 hr |
| Jan 22, 5:53 AM CST | Areal Flood Advisory | EWX | Travis, Williamson | 6 hr |
| Jan 22, 7:54 AM CST | Areal Flood Advisory | EWX | DeWitt, Gonzales, Karnes, Lavaca | 4 hr |
| Jan 22, 10:12 AM CST | Areal Flood Advisory | EWX | Bexar | 3 hr |
Nearby
Flash Flood Warnings in Texas, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.